Alert archive / Washington / Wind Advisories in 2020
Wind Advisory 2, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 4, 2020, 3:04 PM PST for San Juan County, Washington. It took effect at Jan 5, 2020, 4:00 AM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2020, 3:04 PM PST (23:04 UTC)
- In effect from
- Jan 5, 2020, 4:00 AM PST
- Expired
- Jan 5, 2020, 6:00 PM PST
- In force
- 14 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990 WWUS76 KSEW 042304 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 304 PM PST Sat Jan 4 2020 WAZ001-503-506-510-051200- /O.NEW.KSEW.WI.Y.0002.200105T1200Z-200106T0200Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 304 PM PST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST SUNDAY... * WHAT...Southeast wind 20 to 35 mph with gusts to 50 mph becoming southwest in the afternoon. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 4 AM to 6 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
227 WWUS76 KSEW 050946 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 146 AM PST Sun Jan 5 2020 WAZ001-503-506-510-060200- /O.CON.KSEW.WI.Y.0002.200105T1200Z-200106T0200Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 146 AM PST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Southeast wind 20 to 35 mph with gusts to 50 mph becoming southwest in the afternoon. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 4 AM to 6 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
050 WWUS76 KSEW 052251 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 251 PM PST Sun Jan 5 2020 WAZ001-503-506-060000- /O.CAN.KSEW.WI.Y.0002.000000T0000Z-200106T0200Z/ San Juan County-Western Whatcom County-Western Skagit County- 251 PM PST Sun Jan 5 2020 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Seattle has cancelled the Wind Advisory. Winds will gradually ease this afternoon. $$ WAZ510-060200- /O.CON.KSEW.WI.Y.0002.000000T0000Z-200106T0200Z/ Admiralty Inlet Area- 251 PM PST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...West wind 25 to 35 mph with gusts to 45 mph. * WHERE...Admiralty Inlet Area including Whidbey Island. * WHEN...Until 6 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ www.weather.gov/seattle
802 WWUS76 KSEW 060158 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 558 PM PST Sun Jan 5 2020 WAZ510-060300- /O.EXP.KSEW.WI.Y.0002.000000T0000Z-200106T0200Z/ Admiralty Inlet Area- Including the city of Port Townsend 558 PM PST Sun Jan 5 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... Winds over the advisory area have diminished below advisory thresholds. While breezy to locally windy conditions may still occur overnight...the main risk for the highest wind speeds has passed. As such...the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 2:40 PM PST, 24 minutes earlier.
Area forecast discussion, Jan 4, 2:40 PM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
240 PM PST Sat Jan 4 2020
.SYNOPSIS...Showers will taper down tonight as onshore flow
weakens. A cold front will bring more wind, rain and mountain snow
on Sunday. Expect rising snow levels and periods of heavy rain
Monday and Tuesday with a warm front. A cooler trough will bring
lower snow levels Wednesday and Thursday.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...Onshore flow continues
across western WA this afternoon with scattered showers over the
region. Snow levels remain low, around 2000 ft, with a few more
inches of snow expected in the mountains. Onshore flow will ease
this evening with showers tapering off.
Our next frontal system arrives on Sunday bringing more wind, rain
and mountain snow. Highest winds will be over the north interior
(San Juans, western Whatcom/Skagit, Admiralty Inlet Area) with
S/SE winds 20-35 mph with gusts to 50 mph - a Wind Advisory is in
effect. Up in the mountains, snow levels will remain low with more
snow expected (including the passes) - a Winter Weather Advisory
is in effect for the west slopes of the Cascades. Showers will
mostly impact the Cascades Sunday night in post-frontal onshore
flow. Models show a convergence zone aimed at Stevens Pass where
heavy snow may continue.
Monday-Tuesday timeframe brings a wetter and warmer Pac system
with rising snow levels and possible heavy rain. The main impacts
here will be heavy mountain snow changing to rain, then river
flooding possible. Rainfall amounts over the Olympics and Cascades
may reach 4-6 inches with several rivers possibly reaching minor
flood stage (or will be close to flooding). A Hydrologic Outlook
had been issued to cover the potential for river flooding over
this period. For now, it looks like steady/heavy rain will ease
Tuesday night as a cold front pushes through. 33
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...Western Washington is in
post-frontal onshore flow Wednesday. We'll see more showers with
lower snow levels in the mountains. Thursday and Friday brings
a cool/wet system with another round of heavy mountain snow
possible. With low snow levels, 1500 feet, higher hills near the
Cascades may see a rain/snow mix. The air mass will remain cool on
Saturday (low snow levels continue) with temperatures trending a
few degrees cooler than normal. 33
&&
.AVIATION...Westerly flow aloft as a frontal system approaches the
area late tonight. The air mass is moist and unstable. Spotty
showers across Western Washington into tonight. MVFR/VFR cigs across
this afternoon with low to mid level clouds. MVFR for most sites
tonight with IFR possible across the central Puget Sound. Rain will
spread across the area Sunday morning as a frontal system moves
through. Breezy southerly winds, sustained 10-15 knots, with gusts
20-25 knots. Stronger wind gusts for the North Interior, including
KBLI, for Sunday with gusts to 30-35 knots. JD
KSEA...MVFR cigs through tonight. VFR possible for this afternoon.
Spotty shower activity into tonight. MVFR cigs through Sunday
morning. Rain by Sunday morning. Southerly winds 10-15 knots with
guests up to 25 knots. JD
&&
.MARINE...Onshore flow through tonight with Small Craft Advisory
level winds for the waters. A strong frontal system will move
through late tonight through Sunday afternoon. Gale Watches issued
for most waters for strong southerly winds. Hazardous seas for the
coastal waters through the week. Active weather pattern through next
week with multiple systems moving through the coastal waters every
few days for further Small Craft Advisories. JD
&&
.HYDROLOGY...A period of heavy rain Monday and Tuesday (up to 4-6
inches) will force sharp rises on the rivers flowing off the
Olympics and Cascades with river flooding possible. Highest
confidence is over the Olympic Peninsula impacting the Skokomish
and Bogachiel rivers. Several rivers will be close to minor flood
stage and the Hydrologic Outlook has been expanded in area.
Steady/heavy rainfall will likely end Tuesday night as a cold
front moves in (bringing more scattered shower coverage and lower
snow levels). Rivers will continue to recede toward the end of
the week. 33
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 4 PM PST this afternoon for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Cascades of Whatcom and Skagit Counties-
Olympics.
Winter Weather Advisory from 10 AM Sunday to 4 AM PST Monday for
Cascades of Pierce and Lewis Counties-Cascades of Snohomish
and King Counties-Cascades of Whatcom and Skagit Counties.
Wind Advisory from 4 AM to 6 PM PST Sunday for Admiralty Inlet
Area-San Juan County-Western Skagit County-Western Whatcom
County.
PZ...Small Craft Advisory until 6 PM PST Sunday for Grays Harbor Bar-
Puget Sound and Hood Canal-West Entrance U.S. Waters Strait
Of Juan De Fuca.
Gale Watch from late tonight through Sunday afternoon for
Admiralty Inlet-Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until 4 AM PST Sunday for Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Gale Watch from Sunday morning through Sunday afternoon for
Central U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 7 PM PST this evening for Central
U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:59 PM PST | Gale Watch | SEW | 5 hr | |
| Jan 4, 3:03 PM PST | Winter Weather Advisory | SEW | 37 hr |
Nearby
Wind Advisories in Washington, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.